What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 18, 2:51 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 18, 2:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
351 AM CDT Fri Mar 18 2022
.UPDATE...
For Short Term.
&&
.SHORT TERM...
/Updated at 0351 AM CDT Fri Mar 18 2022/
Through Tonight.
As of 3 AM CDT, a mesoscale convective system (MCS) was observed
from south-central Louisiana, north-northeastward into much of
Mississippi. This is associated with a parent mid/upper-level
disturbance across the Plains with a surface low analyzed near
southeast Oklahoma. Water vapor imagery and mesoanalysis depict a
negative tilt to the primary shortwave trough. This MCS is generally
progressing eastward toward Alabama along a 40-50 kt low-level jet,
but individual storm motions have been out of the southwest at ~40
mph. It will continue its approach toward Central Alabama throughout
the morning hours. For now, the convection remains mostly elevated,
with only the southern quarter or so of the thunderstorm activity
near the northern edge of the surface-based warm sector currently
suppressed near the Gulf Coast/I-10 corridor. This is generally
where observed dewpoints are in the low to mid 60s. It's for this
reason the MCS has had a relatively unorganized appearance on RADAR
despite MUCAPE of 500-1,500 J/kg and an abundance of deep-layer
shear (40-60 kts). However, there have been periodic instances of
more robust updrafts (most recently approaching the I-55 corridor in
MS) with bowing segments, and some supercells trying to root near
the warm front earlier in LA.
For now, latest operational guidance suggests the warm front will
lift north toward the Tennessee River Valley while the shortwave
perturbation ejects toward the Mid Mississippi River Valley along
with the surface low. Meanwhile, the MCS continues east into our
area, and it appears the cold pool associated with the MCS will
inhibit the northward progress of surface-based instability for many
areas, at least initially. In fact, most hi-resolution guidance
suggests only the southern portion of the MCS will be able to
interact with advancing surface-based instability. This appears to
be limited toward the US Hwy 80 corridor and south. Elsewhere, most
thunderstorm activity appears to remain elevated above a near-
surface stable layer throughout the morning hours. Stronger updrafts
in this region should only pose a threat for large hail and damaging
wind gusts. Supercells that can ingest surface-based CAPE across our
southern counties will have a more enhanced ability to produce
damaging winds, and will also carry tornado potential. This should
occur from around 8 AM in the southwest, ending around 3 PM in
the southeast. By that time, the MCS should be exiting our
forecast area to the south and east.
In its wake will remain an area of increasing instability owing to
afternoon heating and modest mid-level lapse rates across the
establishing warm sector (6.5-7.5 C/km). Dynamics/forcing will be
less by this time as the morning low-level jet has departed to our
east, and influence from the mid-level perturbation is now farther
north across the Ohio Valley. However, the synoptic cold front is
progged to advance across the area in the afternoon as MLCAPE climbs
to ~2,000 J/kg amidst ~50 kts eff. bulk shear. This environment will
provide a parameter space supportive of supercells capable of large
hail, damaging winds, and perhaps a tornado (weaker/veered 850 mb
flow will shrink hodographs and resultantly reduce SRH). However,
this remains a "conditional threat" as forcing along/ahead of the
advancing cold front will need to be sufficient enough to allow
development of updrafts strong enough to overcome intrusion of dry
mid-level air. We're also assuming sky cover will decrease enough to
promote sufficient afternoon heating. Nonetheless, it appears this
should happen, and the thermodynamic/kinematic environment will
support these threats mainly from around 1 PM and persisting through
10 PM.
In addition to severe convective weather, locally heavy rainfall is
possible. 1-2" of rainfall is possible, with locally higher
amounts. Any higher amounts could lead to flooding, particularly in
our urban areas, or low-lying/poor drainage locations.
Messaging today's severe threat/s is somewhat challenging. There are
two potential rounds of severe weather, with varying degrees of
these individual threats. Central Alabama should remain weather
aware through tonight.
40/Sizemore
Saturday.
High pressure builds into the area on Saturday behind the cold
front. Meanwhile the upper low will slide to our northeast. With
plenty of sun on tap for the area, look for highs to be in the 60s
to low 70s in the southeast.
16
.LONG TERM...
/Updated at 0258 AM CDT Fri Mar 18 2022/
Saturday Night through Thursday.
The upper level trough axis will push through Central Alabama
Saturday night with surface high pressure sliding across the region.
Mostly clear skies and light winds will make for good radiating
conditions. Expect temperatures to fall into the mid 30s to lower
40s, with patchy frost possible across the north early Sunday.
An upper level ridge axis remains across the area to begin the week,
with surface high pressure pushing off to the east and low level
winds becoming southeasterly Monday. Temperatures moderate and
moisture begins to return to the area. Highs Monday will be in the
low to mid 70s. To our west, an amplified trough will cross the
Rockies and close off over the southern Plains. This closed upper
low and associated surface low will cross the Plains Tuesday, and
into the Midwest by Wednesday. Overtime, the trough weakens and
eventually becoming an open wave that settles over the Eastern conus
at the end of this forecast period.
Locally, as the system moves toward the Midwest, rain and storms
along a front will move through Central Alabama Tuesday afternoon
through early Wednesday. Instability and shear parameters are
supportive of severe thunderstorms and tornadoes. Will maintain a
mention of those hazards in the HWO. The front will likely
slow/stall as the upper trough axis remains to our west, and will
maintain at least chance pops in the east through Thursday.
14
&&
.AVIATION...
06Z TAF Discussion.
Overall timing of the first rain and storm event is on track.
Tried to time things out ta little more by adding in tempo
groupings at all sites. With this first round the showers may move
in first then 2 to 3 hours of heavy showers and thunderstorms.
Increased the height of the clouds in the tempo groupings, but
with lower vis due to the storms. Net effect is not much different
as IFR conditions can be expected with the line.
16
&&
.FIRE WEATHER...
Widespread showers and storms on tap through the early afternoon,
with scattered activity late afternoon through the evening.
Decreasing activity overnight, with dry conditions by sunrise. A
dry weekend is expected to continue into Monday. The next system
is expected Monday night into Tuesday. Relative humidity values
through Monday will drop generally into the 30s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 46 62 37 68 / 100 50 0 0 0
Anniston 71 48 63 39 68 / 100 50 0 0 0
Birmingham 73 47 62 40 69 / 100 40 0 0 0
Tuscaloosa 77 46 65 40 72 / 100 10 0 0 0
Calera 75 49 65 42 69 / 100 40 0 0 0
Auburn 69 53 66 43 68 / 100 50 10 0 0
Montgomery 76 51 67 41 71 / 100 50 0 0 0
Troy 73 53 69 42 70 / 100 30 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Mar 18, 3:35 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
435 AM CDT Fri Mar 18 2022
ALZ011>015-017>050-191245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
435 AM CDT Fri Mar 18 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe thunderstorms are possible across Central Alabama from 7AM in
the west through 3PM in the southeast. Threats includes damaging
straight line winds and large hail, and the potential for tornadoes
near and south of the Highway 80/Interstate 85 corridor.
A second round of severe thunderstorms is possible from 1PM in the
west through 10PM in the east. Threats for this round of storms
include tornadoes, damaging straight line winds and large hail as
well.
Localized flooding is possible, especially in areas that experienced
heavy rain recently.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Severe thunderstorms are possible next Tuesday afternoon through
Wednesday morning across all of Central Alabama. Threats include
tornadoes, damaging winds up to 60 mph, and large hail.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
through this evening, and again Tuesday afternoon through Wednesday
morning.
In the hours before
Special weather statement, Mar 18, 4:51 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 AM CDT Fri Mar 18 2022
ALZ013-022-023-031-181115-
Greene AL-Fayette AL-Pickens AL-Tuscaloosa AL-
551 AM CDT Fri Mar 18 2022
...Strong thunderstorms will impact portions of western Tuscaloosa,
eastern Pickens, northern Greene and south central Fayette Counties
through 615 AM CDT...
At 551 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ethelsville to Johnston Lake to New West
Greene. Movement was east at 65 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Tuscaloosa, Northport, Aliceville, Gordo, Reform,
Carrollton, Coker, Union, McMullen, Samantha, West Greene, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Garden, New West Greene, Mantua and
Jena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 8773 3334 8752 3303 8761 3289 8816
3295 8817 3297 8816 3297 8817 3331 8820
TIME...MOT...LOC 1051Z 248DEG 55KT 3335 8816 3317 8805 3293 8812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
40/Sizemore